Ohio, 2018Damaging Winds in Ohio, May 26, 2018
May 26, 2018 · NWS ILN · 4 events in 3 counties and zones
Isolated thunderstorms developed during the afternoon hours in an unstable air mass that was in place across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed during the afternoon hours in an unstable air mass that was in place across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 26, 12:56 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, May 26, 12:56 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
156 PM EDT Sat May 26 2018
.SYNOPSIS...
An upper level disturbance will move across the region today
bringing shower and thunderstorm chances back to the Ohio
Valley. The best chance of rain today will be in the afternoon
and evening hours. A few additional storms will be possible
Sunday and Monday with warmer weather forecast.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Convection has been slow to get going this morning. Latest runs
of the mesoscale models are now suggesting that the pcpn over
Indiana will move into the region after 18Z. So cut back on the
PoPs this morning, but kept the likely showers and
thunderstorms this afternoon.
Didn't make any changes to the highs today. Left them into the
lower to mid 80s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
This evening showers and thunderstorms will be likely across the
area and slowly decrease in coverage as daytime heating is lost.
This evening the shortwave will also exit the area with weak
subsidence and drier air moving in behind. PWATs Sunday morning
will continue to fall and be below 1.00" across our far
northwestern zones. The exception will be across our
southeastern zones were moist air will try to hold on. At the
same time Sunday, mid-level ridging will begin to take hold
across the central United States with 850 mb temperatures
responding accordingly across our western zones. Both the ECMWF
and GFS are in fairly good agreement with 850 mb temperatures
rising to around 18 degrees C across our western zones. These
warm low level thermal profiles with a potentially wet ground
will make for a complicated Sunday high temperature forecast. In
general, drier soil will warm up quicker than moist soil,
meaning that the spatial distribution and intensity of todays
rainfall will likely impact Sundays high temperatures. For now,
have just raised temperatures up across the board for Sunday,
but a tighter west/ east temperature gradient will likely exist
than currently depicted.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A southwest to northeast oriented mid and upper level ridge axis
will be in place from Texas into the southern Great Lakes Sunday
night into Monday. This will be in between a tropical system lifting
slowly north toward the Gulf Coast States and an upper level low
over the Rockies. With subsidence across much of our area and a dry
airmass in place, generally expect dry conditions on Monday. The
exception may be across our far south, where slightly better
moisture and some better instabilities could lead to an isolated
afternoon shower or thunderstorm. Highs on Monday will push into
the upper 80s to around 90 degrees.
The tropical system will continue to lift north across the Gulf
States through the day on Tuesday, eventually helping to begin to
break down the ridge across our region. This will again bring a
chance of an isolated shower or thunderstorms into southern portions
of our area through the day on Tuesday. Clouds will also be on the
increase through the day, possibly helping to keep down temperatures
a tad, with highs mostly in the mid to upper 80s.
The tropical remnants will lift north across our area Tuesday night
into Wednesday night, although there are some timing differences with
this among the models. Will therefore allow for more widespread
showers and embedded thunderstorms to overspread our area later
Tuesday night, continuing through Wednesday and possibly into
Wednesday night. Highs on Wednesday will be in the lower to possibly
mid 80s.
Late in the week, the models differ on how exactly to phase the
tropical remnants into a trough moving across the Great Lakes region.
As a result, there is quite a bit of uncertainty in the later
periods of the long term forecast. For now, will just linger some
chance pops for Thursday into Friday with highs mostly in the mid
80s.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Thunderstorm development is increasing as a s/w in the H5 flow
is swinging east through Indiana. The upper lift from this
system, combined with dewpoints in the mid to upper 60s and the
heating of the day is driving this development.
Models are suggesting that the best coverage this afternoon will
be with the line that in on the Indiana-Ohio border. This line
will move through the western tafs in the 18-20Z time frame, and
the eastern tafs from 20-22Z. Kept a VCTS behind the line for a
few hours with the upper support still in the area.
A few convective cells could linger in the south and east in the
evening, but the chance is low enough to leave out of the tafs.
With the dewpoints staying in the mid 60s overnight, added MVFR
fog at all the tafs between 09-13Z.
Visibilities should go VFR by 13Z. It looks like the tafs will
be dry on Sunday as convection is shunted to the south. Could
see a VFR cu ceiling develop in the afternoon.
OUTLOOK...Thunderstorms are possible Wednesday into Thursday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Haines/Sites
NEAR TERM...Sites
SHORT TERM...Haines
LONG TERM...JGL
AVIATION...Sites
Hazardous weather outlook, May 26, 2:11 AM EST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
311 AM EDT Sat May 26 2018
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-270715-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
311 AM EDT Sat May 26 2018
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Scioto
- When
- May 26, 2:04 PM EST to 2:06 PM EST
- Where
- Scioto County, 0.44 mi N of Sciotoville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.776, -82.881
A tree was downed across Elliot Hill Road.
Thunderstorm Wind, Hamilton
- When
- May 26, 3:12 PM EST to 3:14 PM EST
- Where
- Hamilton County, 0.69 mi S of Delhi Hills
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.110, -84.580
A tree fell onto a house.
Thunderstorm Wind, Hamilton
- When
- May 26, 3:18 PM EST to 3:20 PM EST
- Where
- Hamilton County, 1.48 mi SSE of Cummingsville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.150, -84.520
A tree and some wires were downed across a road.
Thunderstorm Wind, Clermont
- When
- May 26, 3:30 PM EST to 3:34 PM EST
- Where
- Clermont County, 1.38 mi S of Epworth Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.230, -84.250
Several trees were downed in the Loveland area. Some of the trees fell onto power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Tennessee, May 26 to 27, 20181 death · 2 events
- Flash Flooding and Hail in Nevada, May 26 to 28, 2018$5.0 million · 0.5 in hail · 8 events
- Flash Flooding in West Virginia, May 26 to 28, 2018$3.0 million · 6 events
- Hail and Damaging Winds in Texas, May 26, 2018$49,000 · 1 in hail · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 26 to 27, 201839 events
- Damaging Winds in North Dakota, May 26 to 27, 2018$46,000 · 65 kt wind · 7 events
- Flash Flooding in Virginia, May 26, 2018$50,000 · 2 events
- Wildfire in Colorado, May 26 to 31, 2018$50,000 · 1 event
- High Wind in Colorado, May 26, 2018$40,000 · 52 kt wind · 1 event
- Hail and Damaging Wind in Michigan, May 26, 2018$20,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Montana, May 26, 20182.5 in hail · 20 events
- Hail and Damaging Winds in Texas, May 26, 2018$18,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747008, 747009, 747010, 747011.